Silicone Butt Injections Sent Woman to Hospital with Serious Condition

OCTOBER 26, 2015
Caitlyn Fitzpatrick
What do silicone buttock injections have to do with lung tissue inflammation? You might not believe it if it wasn’t documented.

Victor Udechukwu, MD, from John H. Stroger Jr. Hospital in Chicago, Illinois, and colleagues reported the rare but serious complication of cosmetic augmentation. The case report was presented in a poster session at CHEST 2015 in Montréal, Canada.

A 29-year-old woman had chest pain, dry cough, and worsening dyspnea for five days. She didn’t have a fever (98.3°F) and reported no recent travel or contact with anyone who was sick. There was no history of smoking or drug use and vitals showed SaO2 (oxygen saturation) of 93% on RA, heart rate of 124 bpm, and respiratory rate of 22. The patient appeared to be acutely ill, but what was really going on?

Scattered crackles were heard in the lungs and white blood cell count was high at 12,000/mm3. A chest x-ray indicated extensive air space and interstitial opacities but no pulmonary embolism. It wasn’t until later when the patient revealed that she had 1,000 ml of silicone injected into both buttocks the day before symptoms began that it started to make sense. Conditions worsened even with antibiotics as SaO2 lowered to 83% and respiratory rate rose to 48. The patient was started on IV antibiotics which consisted of 60 mg of methylprednisolone per day. However, they were stopped when a blood culture came up negative for bacteria, fungi, and virus. She was diagnosed with acute pneumonitis and acute respiratory distress – a rare but serious complication.

After three days on steroids, the woman experienced significant improvement in symptoms and she was released from the hospital.

Although rare, silicone-associated lung diseases are not completely unheard of. As the researchers explained, “Pulmonary silicone embolus could occur in a number of ways: inadvertent direct injections into a blood vessel, high-pressure administration of large volumes of silicone causing seepage into a blood vessel, or diffusion of silicone material into bloodstream by direct massage of the injected sites.”

Luckily, the steroids worked for the woman. If not controlled the condition could have developed into severe acute respiratory distress syndrome (ARDS) – all from silicone buttock injections.

Now this is one case to sit and think about.


Copyright© MD Magazine 2006-2018 Intellisphere, LLC. All Rights Reserved.